|| Checking for direct PDF access through Ovid
Bleeding is the main adverse drug reaction of warfarin use.Several medicines, herbal products and dietary supplements may interact with warfarin.A high percentage of patients on warfarin receive potentially interacting substances.Potentially interacting medicines were used in more than 50% of the warfarin-associated bleeding events reported to the Norwegian spontaneous reporting system.Only a minority of the concomitant medicines were reported as suspected or interacting in the reporters' assessments.There was a higher degree of under-reporting of pharmacokinetically than of pharmacodynamically interacting medicines.To study warfarin associated bleeding events reported to the Norwegian spontaneous reporting system and evaluate the differences in assessment of potentially interacting medicines between reporters and evaluators.Data on bleeding events on warfarin were retrieved from the Norwegian spontaneous reporting system database. Key measurements were time to bleeding, use of concomitant medications and the evaluation done by reporters.In 289 case reports a total of 1261 medicines (median 4.0 per patient, range 1-17) was used. The evaluators (authors of this article) identified 546 medicines including warfarin (median 2.0 per patient, range 1-7) that could possibly cause bleeding alone or in combination. Reporters assessed 349 medicines (median 1.0 per patient, range 1-4) as suspect. Evaluators identified 156 pharmacokinetic and 101 pharmacodynamic interactions, compared with 19 pharmacokinetic and 56 pharmacodynamic interactions reported as suspected by the reporters. Time to bleeding was stated in 224 reports. Among the early bleeding events, the reports on warfarin without interacting medicines showed the highest INR (international normalized ratio). Heparin was used in 17/21 reported bleeding events during the first week on warfarin. Among the late bleeding events, reports with pharmacokinetic interacting medicines had the highest INR.Concomitant use of potentially interacting medicines was involved in the majority of the warfarin-associated bleeding events reported to the Norwegian spontaneous reporting system. Reporters assessed mostly warfarin as the only contributor to bleeding. In particular, pharmacokinetically interacting medicines were not suspected as contributing to bleeding.